Montana, 2010

Blizzard and Winter Storm in Montana, December 29 to 30, 2010

December 29 to 30, 2010 · NWS GGW · 24 events in 15 counties and zones

A pacific storm and an arctic cold front clashed over northeast Montana on December 29th to bring heavy snow to much of the area that continued into the night. North winds and and an arctic airmass on the backside of the system brought blizzard conditions in some places and dangerous windchills late on the 29th that lasted into the 30th.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A pacific storm and an arctic cold front clashed over northeast Montana on December 29th to bring heavy snow to much of the area that continued into the night. North winds and and an arctic airmass on the backside of the system brought blizzard conditions in some places and dangerous windchills late on the 29th that lasted into the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Dec 29, 4:59 AM MST, 1 minute earlier.

Area forecast discussion, Dec 29, 4:59 AM MST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
459 AM MST WED DEC 29 2010

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH FRIDAY...
UPPER TROF MOVING INTO THE PACIFIC NORTHWEST WITH PLUME OF
MOISTURE EXTENDING INTO MONTANA. SURFACE BOUNDARY EXTENDING
EAST/WEST OVER MONTANA WITH CIRCULATION EXPECTED TO SLIDE EAST
ALONG IT TODAY. SIGNIFICANT SNOW IS EXPECTED ON THE NORTH SIDE OF
THIS CIRCULATION...OVER NORTHEAST MONTANA TODAY THROUGH THURSDAY
MORNING...SO A WINTER STORM WARNING IS IN EFFECT FOR ALL OF
NORTHEAST MONTANA.

SNOW ALREADY BEING REPORTED AT GREAT FALLS AND LEWISTOWN...AND
WHILE RADAR RETURNS SHOWING UP IN THE SOUTHWEST PORTION OF THE
CWA...OBSERVATIONS NOT INDICATING PRECIPITATION YET. TEMPERATURES
ALSO ABOVE FREEZING AT SOME SITES SO NOT EXPECTING MUCH SNOW YET.
AS MOISTURE SPREADS NORTH IT WILL MOVE INTO AND OVER COLDER
AIRMASS FOR BETTER ISENTROPIC LIFT AND POTENTIAL SNOW GROWTH. AS
THE WAVE MOVES ALONG THE BOUNDARY WILL ALSO PULL COLDER AIRMASS
SOUTH INCREASING THE DEPTH OF THE DENDRITIC GROWTH ZONE AND
SNOWFALL RATES FOR THIS AFTERNOON AND EVENING.

WINDS EXPECTED TO INCREASE WITH TIGHTENING PRESSURE GRADIENT AND
COLD AIR ADVECTION. MIXING MAY BE A PROBLEM HOWEVER WITH LOW LAPSE
RATES AND LIFT ACROSS THE COLD AIRMASS...BUT EXPECT ENOUGH WIND
FOR BLOWING AND DRIFTING SNOW TO COMPOUND THE ISSUES WITH HEAVY
SNOWFALL.

CANADIAN HIGH PUSHING SOUTHWARD COULD END THE SNOW ACROSS THE
NORTH AS EARLY AS LATE TONIGHT...BUT MORE LIKELY ENDING WILL BE
THURSDAY MORNING. TEMPERATURES AND WIND CHILL THEN BECOME THE MAIN
CONCERN WITH THE MERCURY REMAINING NEAR OR BELOW ZERO THROUGH
FRIDAY. WILL KEEP WIND CHILL WATCH...BUT MAY NEED AT LEAST AN
ADVISORY FOR THE ENTIRE CWA FROM LATE THURSDAY AFTERNOON THROUGH
FRIDAY MORNING. EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
UPDATE...TRENDED TEMPERATURES DOWN A FEW DEGREES FOR FRIDAY
MORNING TO GO ALONG WITH THE GUIDANCE TREND. OTHERWISE ONLY MINOR
ADJUSTMENTS FOR CONSISTENCY ACROSS THE REGION.

TEMPERATURE ADJUSTMENTS ALONG WITH WINDS WILL BRING WIND CHILLS
DOWN SIGNIFICANTLY BEHIND THE MAJOR WINTER STORM. CONFIDENCE IS FAIRLY
HIGH...THEREFORE DID TACK ON A WIND CHILL WATCH FOR OVERNIGHT
THURSDAY NIGHT INTO FRIDAY MORNING. DID NOT ADD IT TO THE CURRENT
WINTER STORM WARNING WITH ENOUGH UNCERTAINTY WITH STORM TIMING
THAT THE COLD AIR/WINDS COULD NOT LINK UP AND KEEP WIND CHILLS IN
THE ADVISORY LEVEL.

NO MAJOR CHANGES IN THE MODELS FOR THE REMAINDER OF THE EXTENDED
THEREFORE NO CHANGES NEEDED.               PROTON

PREVIOUS DISCUSSION...SNOW FROM STRONG WINTER STORM SYSTEM WILL
BE TAPERING OFF ACROSS THE REGION THURSDAY NIGHT INTO FRIDAY AS
UPPER LOW LIFTS FROM THE GREAT BASIN INTO THE UPPER MIDWEST. VERY
COLD AIR REMAINS BEHIND THROUGH SATURDAY FOR SUB ZERO TEMPERATURES
ESPECIALLY IN AREAS THAT CLEAR OUT LINGERING LOW CLOUDS.

EASTERN PACIFIC RIDGE PUSHES ONSHORE OVER THE WEEKEND BUT EASTERN
MONTANA WILL CONTINUE TO BE AFFECTED BY THE STRONG HUDSON BAY
LOW. A SHORTWAVE SLIDES OUT OF CENTRAL CANADA ON SUNDAY WITH
MODELS BEGINNING TO SUGGEST FLURRIES OR A LITTLE LIGHT SNOW AS IT
SLIPS SOUTHWARD.

UPPER RIDGE BECOMES MORE DOMINANT FOLLOWING THE CANADIAN
SHORTWAVE...PUSHING WARMER AIR EAST OF THE DIVIDE. WITH DEEP NEW
SNOW EXPECT SHALLOW INVERSION TO PERSIST INTO MIDWEEK. EBERT

&&

.AVIATION...
TO START WITH...VFR CONDITIONS WILL PREVAIL FOR ALL TAF SITES
THROUGH ABOUT 13Z. THE APPROACHING WINTER STORM WILL BEGIN TO
LOWER CEILINGS AND VISIBILITIES FROM WEST TO EAST AS THE WIND
SHIFTS AROUND 14Z. THEREAFTER...HIGH CONFIDENCE FOR STEADILY
DETERIORATING FLIGHT CONDITIONS THROUGHOUT THE REMAINDER OF THE
TAF PERIOD FOR ALL TAF SITES. WIDESPREAD VLIFR CONDITIONS IN
MODERATE TO HEAVY SNOW AND BLOWING SNOW IS EXPECTED BEGINNING
AROUND 20Z. CONDITIONS MAY BEGIN TO IMPROVE ONLY SLIGHTLY JUST
BEYOND THE END OF THIS TAF CYCLE AS THE MAIN STORM FORCING MOVES
EAST TOWARD THE DAKOTAS. BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 11 AM MST THURSDAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...PETROLEUM...
GARFIELD...NORTHERN PHILLIPS...SOUTHWEST PHILLIPS...NORTHERN
VALLEY.

WIND CHILL WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
FOR CENTRAL AND SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN
VALLEY...DANIELS...SHERIDAN...WESTERN ROOSEVELT...GARFIELD...
MCCONE...RICHLAND...NORTHERN PHILLIPS...NORTHERN VALLEY...
EASTERN ROOSEVELT.

WINTER STORM WARNING FROM 11 AM THIS MORNING TO 11 AM MST
THURSDAY FOR DANIELS...SHERIDAN...WESTERN ROOSEVELT...MCCONE...
RICHLAND...DAWSON...PRAIRIE...WIBAUX...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Dec 29, 4:00 AM MST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
400 AM MST WED DEC 29 2010

MTZ016>027-059>062-301100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
400 AM MST WED DEC 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN
AFFECT FOR NORTHEAST MONTANA FROM THIS MORNING THROUGH MIDDAY
THURSDAY.

SNOW WILL SPREAD INTO THE REGION FROM THE SOUTHWEST THIS MORNING.
HEAVIEST SNOWFALL IS EXPECTED THIS AFTERNOON AND EVENING WITH
STORM TOTAL SNOW ACCUMULATIONS RANGING FROM 5 TO 12 INCHES THROUGH
THURSDAY MORNING. STRONG NORTHERLY WINDS OF 15 TO 30 MPH WITH GUSTS
TO 40 MPH WILL DEVELOP ALONG WITH THE SNOWFALL. CONSIDERABLE
BLOWING AND DRIFTING SNOW WILL MAKE TRAVEL HAZARDOUS ACROSS THE
REGION TODAY THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW AND WINDS WILL BEGIN TO TAPER OFF FROM THE NORTHWEST THURSDAY
MORNING AS A VERY COLD AIR MASS MOVES INTO THE REGION BEHIND THE
WINTER STORM SYSTEM. WIND CHILLS WILL FALL TO DANGEROUS LEVELS
WITH VALUES OF 25 TO 40 BELOW ZERO POSSIBLE THURSDAY NIGHT INTO
FRIDAY MORNING PROMPTING THE ISSUANCE OF A WIND CHILL WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter storm, 9 blizzard. Local standard time, as filed.

Winter Storm, Central and Se Phillips

When
December 29, 5:00 AM MST to December 30, 11:00 AM MST
Where
Central and Se Phillips forecast zone
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

On December 29th at 1334 MST 2miles west-southwest of Dodson, estimated 4 inches of snow with drifts up to 4 feet, at 1350 MST visibility is 300 feet on Highway 2 (reported by the DOT), at 1530 MST December 30, Malta measured 6 inches of new snow with severe drifting.

Winter Storm, Little Rocky Mountains

When
December 29, 5:00 AM MST to December 30, 11:00 AM MST
Where
Little Rocky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

At 1700 MST on December 29th 15 miles south of Zortman, blizzard conditions were reported with winds over 25 mph and frequent gusts over 35 mph from 0541 to 1541 MST. At 1348 MST on December 30th, spotter in Zortman estimated 6 inches of new snow with 2 to 4 foot drifts in town.

Winter Storm, Central and Southern Valley

When
December 29, 5:00 AM MST to December 30, 11:00 AM MST
Where
Central and Southern Valley forecast zone
Reported by
Official NWS Observations
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 0941 MST on December 29th, trained spotter in Nashua estimated 1.5 inches of new snow with blowing snow and visibility down to 3/4 of a mile, At 1700 MST on December 29th, spotter in Park Grove measured 8 inches of snow snow, at 1903 MST on December 29th 3 miles southwest of Vandalia estimated 7 inches of new snow fell (and still falling). At 0515 MST on December 30th, NWS Glasgow reported 8.2 inches of new snow with drifts of 3 feet. At 0730 MST on December 30, 4 miles southwest of Hinsdale reported 9 inches of new snow, at 0800 MST on December 29th, Park Grove measured 11 inches of new snow. At 0800 MST on December 30th, 10 miles southeast of Glasgow spotter measured 7.2 inches of new snow. At 0922 on December 30th, spotter 30 miles north of Hinsdale estimated 5 inches of new snow since the 29th with 3 foot drifts. At 1100 MST on December 30th, 4 miles northwest of Glasgow, spotter measured 8.4 inches of new snow. At 1344 MST on December 30th, 46 miles southwest of Glasgow estimated 10 inches of new snow.

Winter Storm, Garfield

When
December 29, 5:00 AM MST to December 30, 11:00 AM MST
Where
Garfield forecast zone
Reported by
Trained Spotter
Coordinates
47.278, -106.993 (the zone’s center; the record gives no point)

At 1757 MST on December 29th 20 miles northwest of Jordan, spotter reported 8 inches of new snow with 3 foot drifts (still snowing and blowing). At 1331 MST on December 30th, spotter in Jordan estimated 6 inches of new snowfall with drifts up to 3 feet.

Winter Storm, Petroleum

When
December 29, 5:00 AM MST to December 30, 11:00 AM MST
Where
Petroleum forecast zone
Reported by
COOP Observer
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

At 1706 MST on December 29th, spotter in Winnett estimated 8 inches of new snow with blizzard conditions during the morning and visibility between 200 and 300 yards. At 1820 on December 29th, spotter 18 miles north of Winnett measured 6 inches of new snow. At 1800 MST on December 29th, coop observer near Flatwillow measured 5 inches of new snow. At 0900 MST on December 30th, coop observer measured 8 inches (storm total) with 8 to 9 foot drifts on property. At 1324 MST on December 30, spotter 6 miles north-northeast of Winnett an estimated 9 inches of new snow fell.

Winter Storm, Northern Valley

When
December 29, 8:00 AM MST to 2:00 PM MST
Where
Northern Valley forecast zone
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

Observer in Baylor reported half inch of snow with winds of 20 mph. With significant loose snow, visibilities were reduced to between 200 and 300 yards.

Winter Storm, Daniels

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Daniels forecast zone
Reported by
Trained Spotter
Coordinates
48.784, -105.549 (the zone’s center; the record gives no point)

At 1055 MST on December 29th, Scobey SuperAWOS reported sustained winds over 20 mph with frequent gusts over 30 mph with snow falling and visibility below 1/2 mile was likely from 1055 to 2355 MST. At 1120 MST on December 29th, public in Scobey reported total whiteout conditions. At 0600 MST on December 30, 5 miles east of Flaxville, one inch of snow was measured.

Winter Storm, Sheridan

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
48.721, -104.505 (the zone’s center; the record gives no point)

At 1050 MST on December 29th, Comertown DOT and the Plentywood Airport winds were sustained above 25 mph with frequent gusts over 30 mph. With the snowfall, visibility was likely to be 1/2 mile or below.

Winter Storm, Western Roosevelt

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Western Roosevelt forecast zone
Reported by
ASOS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At 1346 MST on December 29th, Wolf Point ASOS reported blizzard conditions with sustained winds greater than 25 mph and frequent gusts over 35 mph between 1235 and 1830 MST. At 1714 MST on December 29th, 8 miles southwest of Bredette, spotter reported blizzard conditions with sustained winds of 25 mph or greater with gusts over 35 mph. The peak gust was 41 mph.

Winter Storm, McCone

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

At 1145 MST on December 29th spotter 10 miles north of Circle reported visibility 1/8 of a mile with snow and blowing snow. At 1336 MST on December 30th, spotter in Circle reported an estimated 3 inches of new snow with drifts to 1 foot.

Winter Storm, Prairie

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Prairie forecast zone
Reported by
Trained Spotter
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

At 1823 MST on December 29th 11 miles northeast of Terry, blizzard conditions were reported with sustained winds over 25 mph and gusts to 43 mph for several hours. At 1154 MST on December 30th, 8 miles west-southwest of Terry, 2 to 2.5 foot drifts were observed in the yard.

Winter Storm, Richland

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Richland forecast zone
Reported by
Mesonet
Coordinates
47.788, -104.561 (the zone’s center; the record gives no point)

At 1330 MST on December 29th, Richland County mesonet Davis unit reported several hours of sustained winds of 25 mph with falling snow. At 0539 MST on December 30th spotter 2 miles south of Sidney estimated 5 inches of new snow with one foot drifts, At 1130 MST on December 30th, spotter 15 miles south-southeast of Culbertson estimated 5 inches of snowfall total.

Winter Storm, Dawson

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Dawson forecast zone
Reported by
AWOS
Coordinates
47.266, -104.899 (the zone’s center; the record gives no point)

On December 29th, winds at the Lindsay Divide DOT sensor and the Glendive Airport AWOS reported sustained winds over 20 mph with gusts over 30 mph most of the day combined with falling snow. At 1900 MST on December 30th, spotter 2 miles west of Glendive reported 3 inch storm total. At 1700 MST on December 30th, spotter 16 miles west-southwest of Glendive measured a 2 inch storm total.

Winter Storm, Wibaux

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Wibaux forecast zone
Reported by
Mesonet
Coordinates
46.965, -104.249 (the zone’s center; the record gives no point)

At 1300 MST on December 29th, Beaver Hill DOT sensor reported snow all day with wind sustained over 25 mph and gusts over 30 mph.

Winter Storm, Eastern Roosevelt

When
December 29, 11:00 AM MST to December 30, 11:00 AM MST
Where
Eastern Roosevelt forecast zone
Reported by
Law Enforcement
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

Numerous reports were received of low visibilities in falling and blowing snow. Near zero visibility was reported by Law Enforcement along Highway 2 between Brockton and Wolf Point.

Blizzard, Northern Valley

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Northern Valley forecast zone
Reported by
COOP Observer
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 1640 MST, Coop observer reported visibilities of 200 to 300 yards with the abundant loose snow and 20 mph sustained winds.

Blizzard, Central and Se Phillips

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Central and Se Phillips forecast zone
Reported by
Department of Highways
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

On Dec 29th at 1334 MST, 2 miles west-southwest of Dodson estimated 4 inches of snowfall with drifts up to 4 feet. At 1350 MST visibility is about 300 feet on Highway 2 (reported by the DOT), at 1530 MST December 30th, Malta measured 6 inches of new snow with severe drifting.

Blizzard, Little Rocky Mountains

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Little Rocky Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

At 1700 MST on December 29th 15 miles south of Zortman, blizzard conditions were reported with winds over 25 mph and frequent gusts over 35 mph from 0541 to 1541 MST. At 1348 MST on December 30th, spotter in Zortman estimated 6 inches of new snow with 2 to 4 foot drifts in town.

Blizzard, Central and Southern Valley

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Central and Southern Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.365, -106.667 (the zone’s center; the record gives no point)

At 1005 MST on December 29th, spotter 9 miles north of Nashua reported snowfall and estimated wind of 30 with gusts to 40 mph reducing visibility to less than 1/8 of a mile, at 1035 MST on December 29th, spotter in Glentana reported blowing and drifting snow with 1/4 to 1/2 a mile visibility, at 1715 MST on December 29th public in Frazer reported blizzard conditions, at 1159 MST on December 29th, NWS Glasgow reported 7 inches of new snow with 2 to 3 foot drifts.

Blizzard, Western Roosevelt

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Western Roosevelt forecast zone
Reported by
ASOS
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At 1346 MST on December 29th, Wolf Point ASOS reported blizzard conditions with sustained winds greater than 25 mph and frequent gusts over 35 mph between 1235 and 1830 MST. At 1714 MST on December 29th, 8 miles southwest of Bredette, spotter reported blizzard conditions with sustained winds of 25 mph or greater with gusts over 35 mph. The peak gust was 41 mph.

Blizzard, Eastern Roosevelt

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Eastern Roosevelt forecast zone
Reported by
Law Enforcement
Coordinates
48.295, -105.016 (the zone’s center; the record gives no point)

At 1000 MST on December 29th, snow and drifting snow reducing visibilities to less than 1/8 of a mile. At 1345 MST on December 29th, Law Enforcement reported visibility near zero on Highway 2 between Brockton and Wolf Point. At 1615 MST on December 29th, spotter in Culbertson reported blowing snow reducing visibility to about 200 yards. At 1618 MST on December 29th, 1 mile north-northwest of Sprole, blizzard conditions were reported with sustained winds greater than 25 mph and frequent gusts over 35 mph lasting all day. At 1700 MST on December 29th, spotter 4 miles east of Bainville reported blowing and drifting snow with limited visibility.

Blizzard, Petroleum

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Petroleum forecast zone
Reported by
COOP Observer
Coordinates
47.118, -108.250 (the zone’s center; the record gives no point)

At 1322 MST on December 29th, spotter 8 miles west-northwest of the UL Bend reported sustained winds over 25 mph with three hours of gusts over 35 mph. At 1706 MST on December 29th in Winnett, an estimated 8 inches of snow with blizzard conditions occurred during the morning with visibility between 200 and 30 yards. At 0900 MST on December 30th, Coop observer near Flatwillow measured 8 inches of new snow with 8 to 9 foot drifts on property.

Blizzard, McCone

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
McCone forecast zone
Reported by
Trained Spotter
Coordinates
47.645, -105.795 (the zone’s center; the record gives no point)

At 1145 MST on December 29th 10 miles of Circle, spotter reported visibility of 1/8 of a mile with snow and blowing snow. At 1336 MST on December 30th, spotter in Circle estimated 3 inches of snow with 1 foot drifts.

Blizzard, Prairie

When
December 29, 2:23 PM MST to December 30, 3:38 AM MST
Where
Prairie forecast zone
Reported by
Trained Spotter
Coordinates
46.861, -105.378 (the zone’s center; the record gives no point)

At 1823 MST on December 29th 11 miles northeast of Terry, blizzard conditions were reported with sustained winds over 25 mph and gusts to 43 mph for several hours. At 1154 MST on December 30th, 8 miles west-southwest of Terry, 2 to 2.5 foot drifts were observed in the yard.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 275854, 275857, 275860, 275876, 275877, 275841, 275855, 275856, 275861, 275872, 275873, 275879, 275881, 275882, 276320, 275842, 275847, 275858, 275859, 275862, 275864, 275868, 275871, 275874.